Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 89, NWS Mobile, AL

April 19, 2020Clarke County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 19, 2020, 6:14 PM CDT for Clarke County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2020, 6:14 PM CDT (23:14 UTC)
Expired
Apr 19, 2020, 6:45 PM CDT
In force
31 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Clarke County, AL

The radar

The Mobile radar (KMOB), 135 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 3:56 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.2 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2020-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 776 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2020-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 323 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
776 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
323 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted.

066 
WUUS54 KMOB 192314
SVRMOB
ALC025-192345-
/O.NEW.KMOB.SV.W.0089.200419T2314Z-200419T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
614 PM CDT Sun Apr 19 2020

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northern Clarke County in southwestern Alabama...

* Until 645 PM CDT.

* At 613 PM CDT, severe thunderstorms were located along a line
  extending from 8 miles southwest of Dixons Mill to 13 miles
  northwest of Grove Hill to Coffeeville, moving east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Grove Hill, Coffeeville and Fulton. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 PM CDT for south central
and southwestern Alabama.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3189 8767 3188 8767 3188 8765 3177 8762
      3169 8771 3175 8810 3183 8806 3191 8801
TIME...MOT...LOC 2313Z 273DEG 39KT 3197 8789 3183 8796 3174 8808 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 4:34 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 19, 4:34 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
434 PM CDT Sun Apr 19 2020

.NEAR TERM UPDATE /Now Through Monday/...Tornado Watch #123 now
in effect until 11 PM CDT for the northern 2/3rds of the forecast
area. The Wind Advisory has been extended in time for south to
southwest winds 20 to 30 mph with gusts up to 35 mph until 3 AM
CDT Monday west of I-65, and until 6 AM CDT Monday east of I-65.
The Small Craft Advisory continues for northern Mobile Bay,
Perdido Bay, Pensacola Bay System, and Choctawhatchee Bay and the
Gulf Waters out 20 nm through late tonight, and from 20 to 60 nm
through 10 AM Monday. Overall expect south to southwest winds 18
to 25 kt with gusts to 30 to 35 knots, along with seas building
to 5 to 9 feet and waves 2 to 3 feet.

Showers and thunderstorms will expand in coverage late this
afternoon and evening as a shortwave trough moves over the Lower
Missouri Valley/ArkLaTex region by early this evening, then
eastward across the Tennessee Valley and adjacent central Gulf
Coast states late tonight into early Monday morning. The models
have the associated surface low pressure system advancing eastward
across the Lower Mississippi Valley by early this evening, then
eastward into the central portions of MS/AL by late this evening.
Surface dewpoints are already in the upper 60s to lower 70s along
and south of U.S. Highway 84, with surface temperatures in the
warm sector already in the upper 70s to mid 80s. Temperatures
north of the warm front are still mainly in the 60s. We still
expect a significant severe weather event to impact our area
late this afternoon through much of the night as large scale
ascent overspreads our region ahead of the approaching shortwave
trough and surface low, and as deep-layer flow strengthens in the
moist and unstable airmass. MLCAPE values along and south of U.S.
Highway are already in the 2500-3000 J/kg range. A southwesterly
925 mb jet will increase to 40-55 knots later this afternoon into
this evening, favorable for supercells and bowing segments and an
associated threat of damaging winds over 70 mph. In addition, 0-3
km SRH values will continue to increase to between 300-500 m2/s2
in the highly unstable airmass, creating an environment favorable
for tornadoes.

A couple of strong (EF2+) tornadoes will be possible this
afternoon into mid evening, especially over interior southeast MS
and southwest/south central AL within the SPC Moderate Risk area.
Large hail will also be possible with strong updrafts courtesy of
the steep mid-level lapse rates. Eventually, thunderstorms are
expected to grow upscale into a squall line or QLCS structure and
push through the area tonight. Damaging straight line winds over
70 mph will be the biggest threat, though tornadoes associated
with mesovortices embedded within the line will remain possible.
The severe threat diminishes west of I-65 by 1 AM, and east of
I-65 around 4 to 5 AM CDT as the squall line departs to the east.

Heavy rainfall will also be a concern over our far northern zones
where the potential for 2-3" of rain with locally higher amounts
as multiple rounds of storms move across this part of the region.
A Flash Flood Watch continues for Choctaw, Clarke, Wilcox, Monroe,
Conecuh, Butler, and Crenshaw counties where confidence in heavy
rainfall and a potential flash flood threat remains highest. A
high risk of rip currents along the beaches has been extended
through Monday night. Dry conditions will follow in the wake of
the cold front on Monday. /22/49/21

&&

.SHORT TERM /Monday night Through Wednesday night/...In the wake
of the system, a mostly zonal flow pattern sets up aloft before
weak ridging builds in Tuesday night. At the surface, high
pressure shifts east across the eastern CONUS and a reinforcing
surge of cooler and drier air pushes through the area. This keeps
the forecast rain-free and skies mostly clear through Wednesday
morning. The next upper trof will move out of the southern
Plains midweek, approaching the Mid-South Thursday morning. At
the same time, a cold front will approach from the west. An area
of mid-level height falls overspreads the deep south region
aiding in the deepening of a wave of surface low pressure along
the front over Arkansas. Extending out from this low will be a
warm front that bisects the forecast area northwest to southeast.

A strong southerly flow re-develops Wednesday ahead of another
storm system approaching from the west, with likely to numerous
showers and thunderstorms moving into the forecast area Wednesday
night, and spreading eastward into Thursday morning. A quick look
at the severe weather parameters suggest this event could
potentially be as strong as our last two events as the
environment becomes more unstable coincident with a strengthening
low level wind profile (H85 winds to 45 to 55 kts). Just to our
north, the low level jet structure may intensify to 60-70kt closer
to an east of the low center. With the approach of enhanced
ascent within a deeply moist air-mass characterized by PWATs ~ 1.6
to 1.8", another round of potentially deep convection may bring
impacts over the deep south. Will continue to monitor this system
for possible strong to severe storms. In fact, the Storm
Prediction Center suggests that severe probabilities may
eventually be needed in the extended range convective outlooks
(Thursday) for parts of the Gulf Coast states as predictability
increases.

Low temperatures Monday and Tuesday nights dip into the low 50s
inland to upper 50s along the coast. Highs on Tuesday and
Wednesday reach the upper 70s inland to mid 80s. /49/22/10

&&

.EXTENDED TERM /Thursday Through Sunday/...Cold front makes
passage Thursday night with rainfall probabilities tapering off
from west to east. Rain-free conditions expected Friday and for
now Saturday as there is too much spread to add it in at this
juncture given considerable spread in the global spectral
guidance. Isolated to scattered showers and thunderstorms return
for the weekend. Daytime highs mostly in the lower to mid 80s.
Overnight lows look to be above seasonal normals. /10

&&

.MARINE...A strong southerly flow will persist through much of the
night ahead of a cold front approaching from northwest. The front
moves east of the area late tonight into Monday morning, followed
by a light mainly offshore flow through Tuesday. A strong
southerly flow re-develops Wednesday and Thursday, along with
building seas, ahead of another approaching storm system. /22

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Wind Advisory until 3 AM CDT Monday for ALZ051>055-261>263-265.

     Flash Flood Watch until 3 AM CDT Monday for ALZ051-053>058.

     Wind Advisory until 6 AM CDT Monday for ALZ056>060-264-266.

     High Rip Current Risk through late Monday night for ALZ265-266.

FL...Wind Advisory until 6 AM CDT Monday for FLZ201>206.

     High Rip Current Risk through late Monday night for FLZ202-204-
     206.

MS...Wind Advisory until 3 AM CDT Monday for MSZ067-075-076-078-079.

GM...Small Craft Advisory until 10 AM CDT Monday for GMZ670-675.

     Small Craft Advisory until 6 AM CDT Monday for GMZ631-632-650-
     655.

     Small Craft Advisory until 6 AM CDT Monday for GMZ630-633>636.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Apr 19, 6:07 AM CDT, 12 hours 7 minutes before
Hazardous Weather Outlook...Corrected
National Weather Service Mobile AL
607 AM CDT Sun Apr 19 2020

ALZ265-266-FLZ202-204-206-201115-
Mobile Coastal-Baldwin Coastal-Escambia Coastal-Santa Rosa Coastal-
Okaloosa Coastal-
607 AM CDT Sun Apr 19 2020

...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE MONDAY NIGHT...
...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 1 AM CDT MONDAY...

This Hazardous Weather Outlook is for southwest Alabama and
northwest Florida.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   High Rip Current Risk.
   Wind Advisory.

Numerous showers and thunderstorms will spread over the region
today and tonight. Some storms are expected to become severe. All
modes of severe weather including damaging winds, tornadoes, and
quarter size or larger hail will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   High Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today and tonight. Please relay any
information about observed severe weather to the NWS while following
all local, state, and CDC guidelines.

ALZ052-059-060-261>264-FLZ201-203-205-MSZ067-075-076-078-079-201115-
Washington-Escambia-Covington-Mobile Inland-Baldwin Inland-
Mobile Central-Baldwin Central-Escambia Inland-Santa Rosa Inland-
Okaloosa Inland-Wayne-Perry-Greene-Stone-George-
607 AM CDT Sun Apr 19 2020

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 1 AM CDT MONDAY...

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Wind Advisory.

Numerous showers and thunderstorms will spread over the region
today and tonight. Some storms are expected to become severe. All
modes of severe weather including damaging winds, tornadoes, and
quarter size or larger hail will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today into tonight. Please relay
any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

ALZ051-053>058-201115-
Choctaw-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
607 AM CDT Sun Apr 19 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 1 AM CDT MONDAY...

This Hazardous Weather Outlook is for south central Alabama and
southwest Alabama.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Flash Flood Watch.
   Wind Advisory.

Numerous showers and thunderstorms will spread over the region
today and tonight. Some storms are expected to become severe. All
modes of severe weather including damaging winds, tornadoes, and
quarter size or larger hail will be possible. Locally heavy rainfall
may result in instances of flooding over lower lying areas subject to
poor drainage.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today into tonight. Please relay
any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

GMZ630-633>636-201115-
Northern Mobile Bay-Perdido Bay-Pensacola Bay System-
Western Choctawhatchee Bay-Eastern Choctawhatchee Bay-
607 AM CDT Sun Apr 19 2020

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

Small craft should exercise caution due to moderate to strong
southerly winds through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

GMZ631-632-650-655-670-675-201115-
Southern Mobile Bay-Mississippi Sound-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
607 AM CDT Sun Apr 19 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 AM
CDT MONDAY...

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Small Craft Advisory.

In the hours before

Local storm report, Apr 19, 3:17 PM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
317 PM CDT SUN APR 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     NON-TSTM WND GST 70 S PALMETTO BEACH     29.23N 87.78W
04/19/2020  M58 MPH          GMZ670             AL   AWOS

            AWOS STATION KVOA VIOSCA KNOLL768. SEVERAL
            WIND GUSTS OVER 50 MPH FROM A CLUSTER OF
            SHOWERS. STATION IS ELEVATED AND HAS AN
            ELEVATION OF 160 METERS (525 FEET). ALSO
            SUSTAINED WINDS NEAR 50 MPH.

&&

BB

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 4:01 AM CDTSmall Craft AdvisoryMOB7 hr
Apr 19, 11:24 AM CDTSmall Craft AdvisoryMOB23 hr
Apr 19, 2:15 PM CDTSpecial Marine WarningMOB2 hr
Apr 19, 3:24 PM CDTSevere Thunderstorm WarningMOBChoctaw51 min
Apr 19, 3:50 PM CDTSevere Thunderstorm WarningMOBCrenshaw14 min
Apr 19, 3:58 PM CDTSevere Thunderstorm WarningMOBButler, Crenshaw47 min
Apr 19, 4:15 PM CDTSevere Thunderstorm WarningMOBChoctaw45 min
Apr 19, 4:29 PM CDTTornado WarningMOBChoctaw46 min
Apr 19, 5:00 PM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke60 min
Apr 19, 5:40 PM CDTTornado WarningMOBChoctaw23 min
Apr 19, 5:57 PM CDTTornado WarningMOBClarke48 min
Apr 19, 6:27 PM CDTTornado WarningMOBWilcox48 min
Apr 19, 6:32 PM CDTTornado WarningMOBClarke, Monroe43 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.